Palmar plantar erythrodysesthesia natural history, complications, and prognosis
Palmar plantar erythrodysesthesia Microchapters
Palmar plantar erythrodysesthesia natural history, complications, and prognosis On the Web
American Roentgen Ray Society Images of Palmar plantar erythrodysesthesia natural history, complications, and prognosis
Prognosis is generally good and symptoms usually resolve within 1 - 2 weeks after stopping the causative chemotherapeutic agent. If left untreated, palmar plantar erythrodysesthesia (PPE) can progress rapidly. PPE is not life-threatening, but it can be very debilitating and can significantly impair quality of life.
Natural History, Complications, and Prognosis
- The symptoms of palmar plantar erythrodysesthesia (PPE) usually develop 1 - 21 days after higher-dose pulse therapies and up to 2 - 10 months after continuous low-dose therapies.
- PPE development appears to be dependent on the dose of the drug.
- Both peak drug concentration and total cumulative dose determine its occurrence since both bolus infusions and continuous low-dose administration can cause a dose-dependent drug reaction.  
- In addition, combined administration of two chemotherapeutic drugs, both capable of causing palmar plantar erythrodysesthesia (PPE), usually results in an increased frequency of occurrence and severity of PPE.
- PPE is not life-threatening, but it can be very debilitating and can significantly impair quality of life.
- If chemotherapy is continued despite the development of the PPE:
- The lesions deteriorate, and tenderness and edema may restrict the fine movements of the fingers 
- The erythema becomes darker or violaceous and spreads to involve the entire surface of the palms and soles.
- The pain may be severe enough to limit activities of daily living (ADL).
- In some patients, lesions may evolve into a palmoplantar keratoderma.  
- If the causative chemotherapeutic agent is stopped within a few days of the development of PPE:
- Areas of pallor with blisters develop, and eventually desquamate with extensive but superficial cracking and exfoliation.
- A gradual clearing of symptoms will occur over a period of 2 weeks.
- Rarely, long term sequelae may occur despite cessation of chemotherapy, with persistence of abnormal sensation of the affected digits. 
- If appropriate management is not implemented rapidly, PPE can rapidly progress.
- Re-exposure to the causative agent with similar dosage has resulted in the reaction to recur in the majority of the patients.  
- Baer MR, King LE, Wolff SN (1985). "Palmar-plantar erythrodysesthesia and cytarabine". Ann Intern Med. 102 (4): 556. doi:10.7326/0003-4819-102-4-556_1. PMID 3977204.
- Lokich JJ, Ahlgren JD, Gullo JJ, Philips JA, Fryer JG (1989). "A prospective randomized comparison of continuous infusion fluorouracil with a conventional bolus schedule in metastatic colorectal carcinoma: a Mid-Atlantic Oncology Program Study". J Clin Oncol. 7 (4): 425–32. doi:10.1200/JCO.19188.8.131.525. PMID 2926468.
- Herzig RH, Wolff SN, Lazarus HM, Phillips GL, Karanes C, Herzig GP (1983). "High-dose cytosine arabinoside therapy for refractory leukemia". Blood. 62 (2): 361–9. PMID 6223674.
- Kroll SS, Koller CA, Kaled S, Dreizen S (1989). "Chemotherapy-induced acral erythema: desquamating lesions involving the hands and feet". Ann Plast Surg. 23 (3): 263–5. PMID 2528937.
- Jucglà A, Sais G, Navarro M, Peyri J (1995). "Palmoplantar keratoderma secondary to chronic acral erythema due to tegafur". Arch Dermatol. 131 (3): 364–5. PMID 7887678.
- Rios-Buceta L, Buezo GF, Peñas PF, Dauden E, Fernandez-Herrera J, Garcia-Diez A (1997). "Palmar-plantar erythrodysaesthesia syndrome and other cutaneous side-effects after treatment with Tegafur". Acta Derm Venereol. 77 (1): 80–1. doi:10.2340/00015555778081. PMID 9059693.
- Banfield GK, Crate ID, Griffiths CL (1995). "Long-term sequelae of Palmar-Plantar erythrodysaesthesia syndrome secondary to 5-fluorouracil therapy". J R Soc Med. 88 (6): 356P–357P. PMC 1295248. PMID 7629773.
- Curran CF, Luce JK (1989). "Fluorouracil and palmar-plantar erythrodysesthesia". Ann Intern Med. 111 (10): 858. doi:10.7326/0003-4819-111-10-858_1. PMID 2817635.
- Demirçay Z, Gürbüz O, Alpdoğan TB, Yücelten D, Alpdoğan O, Kurtkaya O; et al. (1997). "Chemotherapy-induced acral erythema in leukemic patients: a report of 15 cases". Int J Dermatol. 36 (8): 593–8. PMID 9329890.
- Lokich JJ, Moore C (1984). "Chemotherapy-associated palmar-plantar erythrodysesthesia syndrome". Ann Intern Med. 101 (6): 798–9. doi:10.7326/0003-4819-101-6-798. PMID 6497196.
- Peters WG, Willemze R (1985). "Palmar-plantar skin changes and cytarabine". Ann Intern Med. 103 (5): 805. doi:10.7326/0003-4819-103-5-805_1. PMID 4051360.